PRODUCTION OF NON-STIMULATORY IMMUNOGLOBULINS THAT INHIBIT TSH BINDING IN Graves' DISEASE AFTER RADIOIODINE ADMINISTRATION

Authors


Dr K. Bech, Medical Department E, Frederiksberg Hospital, DK 2000 F, Copenhagen, Denmark.

SUMMARY

The effect of a single dose of 131I upon thyroid stimulating immunoglobulins has been studied in twenty-two patients with Graves' disease. The thyroid stimulating immunoglobulins were assessed by parallel measurements of thyrotrophin receptor binding inhibitory immunoglobulins (TBII) and of thyroid adenylate cyclase stimulating immunoglobulins (TACSI) in serum by radioreceptor assay and stimulation of adenylate cyclase respectively.

Prior to 131I therapy TBII were present in fourteen and TACSI in sixteen patients; seventeen were positive in one of the assays and thirteen in both assays. After radioiodine the level of both TACSI and TBII increased in most patients, but in six patients 131I therapy appeared to lead to a dissociation between the TBII and TACSI. After 12 months, nine patients were still positive in both assays, and twenty-one in one of the assays.

In total, five patients developed hypothyroidism within 1 year after radioiodine. The TBII levels were significantly higher both before and 3 months after therapy in these patients than in those who remained euthyroid. Two of the hypothyroid patients developed non-stimulatory TSH binding inhibitory antibodies.

The present study thus confirms that radioiodine therapy is followed by an increase of TBII and TACSI in most patients with Graves' disease. The level of TBII can probably provide a marker for development of hypothyroidism following 131I therapy and might be involved in its pathogenesis.

Ancillary